Hail, Perkins
- When
- July 8, 6:26 PM MST
- Where
- Perkins County, 7.15 mi WSW of Lodgepole
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.750, -102.800
A long-lived supercell thunderstorm tracked from North Dakota into Perkins County and then south-southeast across portions of western into south central South Dakota. The storm produced large hail near baseball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived supercell thunderstorm tracked from North Dakota into Perkins County and then south-southeast across portions of western into south central South Dakota. The storm produced large hail near baseball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 4:22 PM MST, 2 hours 4 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 522 PM MDT Thu Jul 8 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 240 PM MDT Thu Jul 8 2021 Latest analysis shows an upper ridge over the forecast area with an upper low approaching northwest. While MLCAPE has risen to 1000-2000J/KG over western South Dakota relatively strong CIN remains over the area due to warm air aloft. Much drier air exists over northeastern Wyoming. While some towering CU has developed in the convergence zone over and to the north of the Black Hills, so far the convection has been unable to overcome the cap. May have to wait for the enhanced lift associated with the approaching upper low to initiate sustained convection. With around 50kts of 0-6km bulk shear expect some discrete long-lived supercells with very large hail and damaging wind gusts possible, especially over northwestern SD this evening. Another upper ridge crossing the area may lead to mostly dry weather during the day on Friday, with some storms possibly initiating over the Black Hills in the afternoon. The next shortwave will affect the area on Friday night, bringing good chances for showers and thunderstorms into early Saturday due to moist cyclonic flow and cold advection aloft. Shear will be sufficient for isolated severe storms late Friday afternoon and Friday evening. Temperatures will be a bit cooler than today. An upper ridge extending northward from the southwestern CONUS will keep the weather mainly dry on Sunday and Monday, with the next chances for more widespread showers and storms on Tuesday. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 517 PM MDT Thu Jul 8 2021 Isolated to scattered TSRA are expected tonight, mainly over western and central SD. Very large hail and wind gusts in excess of 50 kt will be possible this evening. There is another chance of thunderstorms on Friday afternoon. Outside of any storms, expect VFR conditions through the TAF period. && .FIRE WEATHER... Issued at 240 PM MDT Thu Jul 8 2021 .Wind gusts as high as 30 mph are still possible over parts of southern Campbell and Weston counties in northeastern Wyoming during the rest of this afternoon into early this evening, and the relative humidity will be in the teens. Critical fire weather conditions will result. The wind will diminish around 800PM this evening and the relative humidity will increase slightly as temperatures cool. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317. && DISCUSSION...10 AVIATION...10 FIRE WEATHER...10
Hazardous Weather Outlook National Weather Service Rapid City SD 541 AM MDT Thu Jul 8 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057- 071-091300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills- Northeastern Crook- 541 AM MDT Thu Jul 8 2021 /641 AM CDT Thu Jul 8 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening, mainly from northwestern through south central SD. Although coverage will be limited, any storm that develops will be capable of producing very large hail and damaging winds. Chances are low, but a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional rounds of thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop again on Friday, particularly along and south of the I-90 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-058-091300- Southern Campbell-Weston- 541 AM MDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected from late this morning through early this evening. See the RFWUNR product for more information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-091300- Northern Campbell- 541 AM MDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 8 WSW HEREFORD 44.35N 103.05W
07/08/2021 E1.00 INCH MEADE SD PUBLIC
&&
MOSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
07/08/2021 M63 MPH PENNINGTON SD MESONET
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
618 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 E NEW UNDERWOOD 44.10N 102.80W
07/08/2021 M2.50 INCH PENNINGTON SD STORM CHASER
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
634 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 3 W NEW UNDERWOOD 44.10N 102.88W
07/08/2021 M70 MPH PENNINGTON SD PUBLIC
&&
MOSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 5 N SCENIC 43.86N 102.54W
07/08/2021 M2.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 6 NNW KYLE 43.50N 102.22W
07/08/2021 E1.00 INCH OGLALA LAKOTA SD TRAINED SPOTTER
&&
DYEThe Rapid City radar (KUDX), 181 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963497, 963506, 963508, 963510, 963512, 963519.